Report: Certain sedatives and sleeping aids endanger seniors' hips

Share this article:

A Harvard Medical School researcher, along with colleagues, has identified the use of benzodiazepine sedatives and sleeping aids as leading to an increased risk of broken hips in the elderly.

The use of benzodiazepine increased the rate of hip fracture 24% (after adjustments were made for age, sex, dementia, recent care settings and other factors) in a study of more than 125,203 people, according to the researchers' report in the Archives of Internal Medicine. They said they found 2,312 hip fractures, based on hospital claim information.

The study also found that short-life, half-potency benzodiazepines led to twice the likelihood of hip fracture than longer-life benzodiazepines. Research also showed that the fracture rate was the highest in the two weeks after starting the medication.

Share this article:

More in News

Nursing home antipsychotic use has dipped nearly 19% under national effort, latest figures show

Nursing home antipsychotic use has dipped nearly 19% ...

The percent of long-stay nursing home residents receiving antipsychotic medication has decreased 18.8% under a nationwide initiative that started in 2012, according to the most recent quarterly figures from the ...

Jimmo succeeds in getting Medicare coverage, two years after landmark case ended

Glenda Jimmo has reached a settlement with the federal government and will finally receive Medicare coverage for claims that were denied in 2007, which led her to file a class-action lawsuit over the so-called "improvement standard."

Also in the news for Oct. 31, 2014 . . .

Minnix hopes White House aging conference will spur 'huge shift' ... CMS finalizes home health payment reductions ... Dementia is now No. 1 killer of women in England